Q: Are there any long-term side effects of the popular drugs to treat type 2 diabetes?
A: Not really. The FDA, before approving a drug, reviews tons of material to determine, first, that the drug works and, second, that it is safe. However, because only a few hundred or thousand people are tested, rare problems sometimes don’t show up in early testing. So once in a great while, after a drug is on the market, a problem is discovered. Then adjustments are made regarding who can use the drug, or the drug may even be removed from the market.
At present, Exubera requires that patients have their lung function tested and then re-tested six months later to make sure that there is no damage to lung tissue from this inhaled insulin. Lung problems did not occur to any significant extent in all of the patients who used it in clinical trials. One way to look at the issue would be to say “the long-term effects of diabetes can be devastating” and “the long-term side effects of drugs are virtually nonexistent.” So maybe the juice is worth the squeeze.
Q: Please tell me about flying with prescriptions and supplies and about the flight regulations.
A: There are limitations on the quantity of fluids that an individual can take on a plane. HOWEVER, if you have a prescription item and have it labeled as such, show it to the security people and they will allow you to take prescriptions on the plane. To be totally safe, get a letter from your physician that lists the prescriptions and supplies (particularly syringes) that you need to take care of your diabetes and other conditions. Rules and regulations are constantly changing, so it is always a good idea to call your airline and ask about its current policy. Generally speaking, it is better to carry your meds than to check them.
Q: I am a type 1 on a pump, taking Cozaar, 25 mg each day, as a preventive for kidney disease. My friend, also diabetic, is on Lisinopril. Is there a recommended medicine to take to prevent kidney disease in diabetics?
A: Both Cozaar, an angiotensin receptor blocker (ARB), and Lisinopril, an angiotension converting enzyme inhibitor (ACE-I), are protective of kidney damage for diabetes patients. Medications in either class of drugs should work. ARB’s are usually a bit more expensive and have slightly fewer side effects. Q: My A1c remains under 6% most of the time. Is it safe for me to continue taking a low dose of oral medication, ½ mg glimepiride, daily at 3 pm? If I eat a dessert with a meal it registers high before next meal, up to 140 mg/dl. My daily average is 82 – 102.
A: Wow, congratulations! Those are great numbers. I wish all of our diabetes patients could match your numbers. It is safe to continue to take the glimepiride. People without diabetes often have after meal blood glucose levels up to 140 mg/dL.
Q: Please discuss the pros and cons of using Exubera.
A: Exubera is the new inhaled insulin powder that is used before meals to keep blood glucose levels after meals near normal. It works in a manner similar to the rapid-acting or short-acting injected insulins. It has been found to be safe and effective. It can be used for type 2 diabetes patients in combination with oral agents. For type 1 patients who need insulin to survive, it can be used before meals, and then a basal (long-acting) insulin like Lantus can be injected once daily.
The pros are that Exubera is not injected, works well, and is easy to use IF you have been trained on how to use it. The cons are that you need to be trained to use the device, need a lung function test before you start using Exubera, need to clean the device, and need to replace a release unit every two weeks. Additionally, the device is a bit large and bulky.
Q: Please discuss hard-to-control hypertension with diabetes.
A: Each diabetes patient is different, and treating high blood pressure requires an effort to make sure that blood pressure is maintained at less than 130/80 for systolic and diastolic respectively. Usually diabetes patients are prescribed an ACE Inhibitor or an ARB because they have been shown to be protective of the kidney. Other common drugs that are also added on include a thiazide diuretic like hydrochlorothiazide, and sometimes a beta blocker or a calcium channel blocker.
Whatever combination that helps the patient reach the target blood pressure can be used. I recommend that you purchase a good home blood pressure monitoring device (I prefer those from Omron) and test your blood pressure to make sure you are keeping it managed. Other advice is to exercise more, limit your salt intake, eat less, lose weight, and do not smoke.
Q: How does Byetta work? How common is it to get hives and diarrhea as a side effect of Byetta?
A: Byetta is a relatively new medication to treat type 2 diabetes that has several unique ways of helping manage blood glucose levels. It is similar to a gut hormone called GLP-1. Type 2 patients do not secrete this hormone like they should.
Byetta is a protein that cannot be taken orally and thus has to be injected twice daily. It causes insulin to be released from the pancreas ONLY when your blood sugar levels are increasing. It also blocks the effect of glucagon, which is another hormone and one that increases blood sugar. It delays food from being absorbed by slowing stomach emptying. Last, it tells the hunger center in your brain that you do not need to eat anymore.
Most people who use Byetta lose weight. The side effects are usually nausea that is usually mild and goes away over time. It can cause diarrhea. Hives are very rare but could occur with any medication and are a form of allergic response. Byetta is an exciting new drug to be added to the medication tool chest to keep blood glucose under control. Definitely discuss this with your physician.
Q: Does insulin have any adverse Interactions with other drugs?
A: Insulin causes blood glucose levels to fall. Thus it interacts with any other medications that also can cause blood glucose levels to fall. These drugs include sulfonylureas, metformin, Actos, Avandia, Byetta, Prandin, Starlix, Precose, Glyset, Januvia, and Galvus. All of these are prescribed to treat diabetes and are sometimes prescribed together to reach your target blood sugars.
Q: Is the dawn effect or related liver activity somehow connected to insomnia? I don’t sleep from midnight-3:00a.m. I took metformin (500mg), but it seemed to cause gastric distress during these hours. I then stopped metformin, but still wake up.
A: The dawn effect is an idea that comes from the observation that in the early morning from 4:00 to 6:00, blood sugar levels tend to rise. This may be linked to circadian rhythms and increases in cortisol, growth hormone, and other hormones that occur in the early morning hours as our bodies prepare to wake up.
Waking up at between midnight and 3:00 a.m. could be caused by several things: low blood sugar (which can cause nightmares and awakening, usually accompanied by sweating), depression, sleeping during the day, and others. It can create a vicious cycle where you don’t sleep at night and then are tired and fall asleep during the day. I would recommend that you talk to your doctor about this. If you are placed back on metformin, start with 500mg per day taken with the largest meal of the day. The dose can then slowly be increased if needed, before meals. Usually the gastrointestinal intolerance with metformin is minimal if it is dosed in this manner.